This article is an answer to the Case – Abrupt Skin Eruption After Brain Surgery
Steroid acne may occur in predisposed individuals after starting oral, intravenous or even inhaled corticosteroids and is characterized by the sudden onset of small, uniform follicular pustules and papules.
The lesions range from 1 mm to 3 mm in size, and are typically distributed on the chest, back and cheeks. Comedones are generally not present initially, but may form later in some cases. Scarring is not associated with steroid acne.
Steroid acne can persist for the duration of the corticosteroid treatment. It is a side-effect of corticosteroid treatment, but should not be viewed as an allergy. Therefore, steroid acne is not a contraindication for future or continued administration of corticosteroids.
For example, the risk of cerebral edema in this case outweighs the nuisance of the steroid acne; therefore, stopping corticosteroids would not be recommended.
Other medications besides corticosteroids may cause an acneiform eruption, which are estimated to represent about 1% of all drug-induced skin rashes. Other drugs implicated include lithium, halogenides, oral contraceptives, hydantoins and the epidermal growth factor inhibitors.
Diagnosis is based on the clinical presentation of an abrupt eruption of monomorphic folliculocentric papules and pustules in the setting of corticosteroid administration.
Treatment and prognosis
Steroid acne usually resolves upon corticosteroid cessation. Treatment is the same as for acne vulgaris and includes various topical therapies, antibiotics and retinoids.